Alert archive / Texas / Freeze Warnings in 2016

Freeze Warning 3, NWS Austin/San Antonio, TX

December 8, 201620 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Dec 8, 2016, 2:35 PM CST for 20 counties in Texas. It took effect at Dec 9, 2016, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2016, 2:35 PM CST (20:35 UTC)
In effect from
Dec 9, 2016, 12:00 AM CST
Expired
Dec 9, 2016, 9:00 AM CST
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Bastrop County, TX, Bexar County, TX, Caldwell County, TX, Comal County, TX, Edwards County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 43 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS74 KEWX 082035
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 PM CST THU DEC 8 2016

TXZ173-191>194-204>208-221-223-090500-
/O.CAN.KEWX.WI.Y.0004.000000T0000Z-161208T2200Z/
/O.NEW.KEWX.FZ.W.0003.161209T0600Z-161209T1500Z/
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-WILSON-GONZALES-
INCLUDING THE CITIES OF...GEORGETOWN...SAN MARCOS...AUSTIN...
BASTROP...GIDDINGS...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...FLORESVILLE...GONZALES
235 PM CST THU DEC 8 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY. THE WIND ADVISORY HAS BEEN CANCELLED. 

* TEMPERATURE...LOW TEMPERATURES FRIDAY MORNING IN THE MID 20S
  ACROSS THE HILL COUNTRY AND IN THE UPPER 20S TO LOW 30S
  ELSEWHERE.

* IMPACTS...FREEZING TEMPERATURES MAY RESULT IN DAMAGE TO TENDER
  VEGETATION AND SENSITIVE PLANTS AND THESE PLANTS SHOULD BE
  PROTECTED. THOSE WITH COLD-SENSITIVE ANIMALS...OR OTHER CONCERNS
  RELATED TO FREEZING TEMPERATURES SUCH AS SPRINKLER SYSTEMS...
  SHOULD PREPARE NOW FOR THIS FREEZE.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TXZ183>185-187-202-203-209-225-090500-
/O.NEW.KEWX.FZ.W.0003.161209T0600Z-161209T1500Z/
VAL VERDE-EDWARDS-REAL-BANDERA-KINNEY-UVALDE-FAYETTE-LAVACA-
INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...LEAKEY...
BANDERA...BRACKETVILLE...UVALDE...LA GRANGE...HALLETSVILLE
235 PM CST THU DEC 8 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY. 

* TEMPERATURE...LOW TEMPERATURES FRIDAY MORNING IN THE MID 20S
  ACROSS THE HILL COUNTRY AND IN THE UPPER 20S TO LOW 30S
  ELSEWHERE.

* IMPACTS...FREEZING TEMPERATURES MAY RESULT IN DAMAGE TO TENDER
  VEGETATION AND SENSITIVE PLANTS AND THESE PLANTS SHOULD BE
  PROTECTED. THOSE WITH COLD-SENSITIVE ANIMALS...OR OTHER CONCERNS
  RELATED TO FREEZING TEMPERATURES SUCH AS SPRINKLER SYSTEMS...
  SHOULD PREPARE NOW FOR THIS FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
029 
WWUS74 KEWX 090352
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CST THU DEC 8 2016

TXZ173-183>185-187-191>194-202>209-221-223-225-091500-
/O.CON.KEWX.FZ.W.0003.161209T0600Z-161209T1500Z/
WILLIAMSON-VAL VERDE-EDWARDS-REAL-BANDERA-HAYS-TRAVIS-BASTROP-LEE-
KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
WILSON-GONZALES-LAVACA-
INCLUDING THE CITIES OF...GEORGETOWN...DEL RIO...ROCKSPRINGS...
LEAKEY...BANDERA...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...FLORESVILLE...GONZALES...
HALLETSVILLE
952 PM CST THU DEC 8 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* TEMPERATURE...LOW TEMPERATURES FRIDAY MORNING IN THE MID 20S 
  ACROSS THE HILL COUNTRY AND IN THE UPPER 20S TO LOW 30S 
  ELSEWHERE. 

* IMPACTS...FREEZING TEMPERATURES MAY RESULT IN DAMAGE TO TENDER 
  VEGETATION AND SENSITIVE PLANTS AND THESE PLANTS SHOULD BE 
  PROTECTED. THOSE WITH COLD-SENSITIVE ANIMALS...OR OTHER 
  CONCERNS RELATED TO FREEZING TEMPERATURES SUCH AS SPRINKLER 
  SYSTEMS... SHOULD PREPARE NOW FOR THIS FREEZE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
171 
WWUS74 KEWX 091503
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
903 AM CST FRI DEC 9 2016

TXZ173-183>185-187-191>194-202>209-221-223-225-091615-
/O.EXP.KEWX.FZ.W.0003.000000T0000Z-161209T1500Z/
WILLIAMSON-VAL VERDE-EDWARDS-REAL-BANDERA-HAYS-TRAVIS-BASTROP-LEE-
KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
WILSON-GONZALES-LAVACA-
INCLUDING THE CITIES OF...GEORGETOWN...DEL RIO...ROCKSPRINGS...
LEAKEY...BANDERA...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...FLORESVILLE...GONZALES...
HALLETSVILLE
903 AM CST FRI DEC 9 2016

...FREEZE WARNING HAS EXPIRED...
THE FREEZE WARNING FOR AREAS OF THE HILL COUNTRY AND
ALONG INTERSTATE 35 HAS BEEN ALLOWED TO EXPIRE AT 9 AM CST. THERE
ARE FEW LOCATIONS OVER THE HILL COUNTRY REPORTING TEMPERATURES
FROM THE 31 TO 32 RANGE. HOWEVER...THESE LOCATIONS SHOULD WARM UP
WITHIN THE NEXT HOUR TO ABOVE THE FREEZING MARK. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 8, 2:35 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 8, 2:35 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
235 PM CST Thu Dec 8 2016

.SHORT TERM (Tonight through Friday Night)...
Wind gusts are gradually decreasing this afternoon with almost all
locations below Wind Advisory criteria. Therefore we have cancelled
the Wind Advisory. Still breezy conditions through the remainder
of the afternoon and evening producing wind chill values in the
mid 20s to low 30s. Some isentropic ascent developing is also
producing some patchy light rain across the far southeast counties
and this will continue into the early evening before shifting
east. Some patchy light sleet was also reported earlier this
afernoon across Kerr Country. Can not rule out some light sleet
reaching the ground through the remainder of the afternoon across
locations farther east in the northern Hill Country, but no
impacts are expected.

Cold tonight with a freeze currently expected near and north of a
Del Rio to San Antonio to Halletsville line. Winds do not
completely diminish overnight and with cloud cover present
overnight low temperatures and freeze potential across southern
CWA is less certain. Currently lows in the mid 20s are forecast
across the Hill Country and upper 20s to low 30s elsewhere near
and north of the above mentioned line. A Freeze Warning has been
issued for those counties that have not had their first freeze of
the season.

Clearing and less wind tomorrow but still cool. Highs in the mid
to upper 40s are forecast. Isentropic ascent develops late Friday
night with clouds returning from south to north. This should
prevent a freeze from occuring Friday morning across the southern
CWA, but areas across the Hill Country and portions of Central
Texas could see another freeze.

&&

.LONG TERM (Saturday through Thursday)...
The return flow and upglide increases during the day on Saturday
and Saturday night. Patchy light rain or drizzle is possible
along the I-35 corridor Saturday with a slight chance for showers
developing near and east of I-35 Saturday night and Sunday. High
temperatures modify Sunday back into the 60s. A cold front will
move into the area on Monday, with the ECMWF weakest and washing
the front out over the area while the GFS is slightly stronger.
The front does not look to have much impact on temperatures with
highs Monday and Tuesday into upper 60s to low 70s.

Models diverge significantly Wednesday into Thursday, with the
GFS stronger with another front while the ECMWF keeps the front
north of the area. Currently a 20 plus degree spread in Wednesday
and Thursday high temperatures exists between the GFS and ECMWF
MOS. Have sided closer toward the cooler GFS at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              28  46  34  50  49 /   0   0   0  10  20
Austin Bergstrom Intl Airport  29  45  33  51  49 /   0   0   0  20  20
New Braunfels Muni Airport     29  46  35  50  48 /   0   0   0  20  20
Burnet Muni Airport            26  43  31  48  46 /   0   0   0  10  10
Del Rio Intl Airport           32  47  32  53  41 /   0   0   0   0  -
Georgetown Muni Airport        26  43  32  49  48 /   0   0   0  10  20
Hondo Muni Airport             29  48  34  49  45 /   0   0   0  10  10
San Marcos Muni Airport        29  45  34  50  49 /   0   0   0  10  20
La Grange - Fayette Regional   31  48  35  54  51 /  10   0   0  10  20
San Antonio Intl Airport       31  47  36  49  47 /   0   0   0  20  20
Stinson Muni Airport           32  47  37  49  48 /   0   0   0  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM CST Friday for the
following counties: Bandera...Bastrop...Bexar...Caldwell...Comal...
Edwards...Fayette...Gonzales...Guadalupe...Hays...Kinney...Lavaca...
Lee...Medina...Real...Travis...Uvalde...Val Verde...Williamson...
Wilson.

&&

Mesoscale/Aviation...17
Synoptic/Grids...Runyen
Hazardous weather outlook, Dec 8, 4:34 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
434 AM CST THU DEC 8 2016

TXZ171>173-183>194-202>209-217>225-228-091045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
434 AM CST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY THROUGH FRIDAY MORNING.

SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH SOME GUSTS OF 35 TO 40
MPH WILL OCCUR BEHIND A STRONG COLD FRONT THIS MORNING AND
AFTERNOON NEAR THE I-35 CORRIDOR AND ADJACENT AREAS. A WIND
ADVISORY IS IN EFFECT NEAR AND EAST OF I-35 CORRIDOR COUNTIES FROM
6AM THROUGH 4PM TODAY.

THERE IS A VERY SLIGHT CHANCE OF A LIGHT RAIN AND SLEET MIX THIS
MORNING NORTH OF A FREDERICKSBURG TO GEORGETOWN LINE. GROUND
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING WITH NO ICE
ACCUMULATION EXPECTED.

FURTHERMORE, A WIDESPREAD FREEZE IS EXPECTED FRIDAY MORNING. SOME
LOCATIONS IN THE HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU WILL
LIKELY EXPERIENCE A HARD FREEZE AS TEMPERATURES FALL INTO THE MID-
20S. UPPER 20S TO LOW 30S ARE EXPECTED MOST OTHER LOCATIONS ACROSS
SOUTH-CENTRAL TEXAS. A FREEZE WARNING IS EXPECTED TO BE ISSUED
LATER THIS AFTERNOON FOR THE OVERNIGHT AND MORNING HOURS OF
FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ALLEN

Nearby

Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.